- Have I changed medications lately. If yes, suspect the med as the culprit
- Have I experienced severe stress, trauma or a strong emotion (wedding, for instance, though joyous occasions are among the more stressful things anyone can endure). If yes, suspect a stress reaction. Some people get hives when stressed, for instance).
- Did I eat something new that I've never had before. If yes, suspect allergies.
- Have I been exposed to something I could be allergic to? If so, suspect the symptoms may be caused by a reaction to a toxin or allergen.
This doctor believed in starting with low doses and increasing them slowly till you get a therapeutic effect. Many start with the full dose and only back off if you start doing the Thorazine shuffle. This isn't the best way, but docs don't like to take the minimalist approach unless the patient has a really good support system of family and trusted friends around him to observe the patient's behavior. You can thank lawyers for this practice. Unless the patient demonstrates that he or she will trust their support group, the doc will go for the full dose right off the bat to reduce the chance of the patient losing it or committing suicide and suing the doctor for not giving them enough meds. It's a problem.
So if you are having distress, you should:
- Educate yourself before you go to see the doctor. Go on-line and read up on the side effects of that med first so the doc or his nurse can't B.S. you or blow you off. If necessary take the side effects list for your med with you and hilight where it says your symptoms can be caused by the medication you're taking.
- Visit your doctor and calmly discuss adjusting your meds. Don't be adversarial. Have your facts at hand, in writing if possible, but always ask the doctor his opinion about what you've found. Some older docs will think you're a hypochondriac – that's a hazard of knowing too much about what's going on in your own body. On the other hand, the newly minted doctors coming out of today's med schools are being trained to listen to patients and will appreciate your non-adversarial approach and the information you give them about your symptoms. If this is a new symptom, and you report how it's connected with the timing of a new med or a med increase, the doctor will suspect it's an artifact of a new med or med change. If you ask the doctor if the new med could be causing the symptoms you're feeling, he'll likely take the time to educate you about the medication and will often be more receptive to making an adjustment. Get in his face and the doctor may decide you're “non-compliant” with your meds and be more reluctant to change anything.
He said he'd check it out, went home that night and called me in the morning to tell me I was absolutely right and changed my grandmother's meds. After she started taking the new med, the panic attacks stopped immediately and after taking the meds for two weeks, she stopped and never had another panic attack.
- Find a good doctor. Be respectful. Stick with him. Give him time to track down a treatment for your condition, but make sure he listens to you.
- Appeal to his scientific curiosity. Have studies to cite and documentation of the side effects of the meds your on when you come to the office.
- Don't threaten your doctor. Try to make the doctor not feel like you're challenging him or trying to tell him his job. Ask questions, don't make demands.. Get him to invite your input as you search for a solution.
- Trust your support system. You know what you are feeling, but that feeling may be the result of hormone or neuro-transmitters misfiring in your body and brain and have no real basis in fact. You can be angry for no reason other than you've got too much of one brain chemical and not enough of another in your brain.
- Track your symptoms. If you experience an unusual symptom or you started feeling emotional suddenly, take a look at your life and try to figure out what changed before you started having the new symptoms.
- Educate yourself. Information is your best ally in getting your condition under your own control so you use the meds to control your condition. Don't let them arbitrarily controlled you. If a med doesn't do what you want, talk with the doc about changing the dose or changing the med. If your doctor or psychiatrist sees you as a reliable reporter of your own symptoms, they'll respect you and listen and finding the proper treatment for you will take far less time.